While vitamins and proteins are known to be essential for our body when taken in excess, they could have adverse effects. It now comes to light that individuals who are treated for acne, psoriasis or any other skin condition with Vitamin A analogues or retinoids may not be at an augmented risk of a fracture.
“High doses of vitamin A as dietary intake or supplements have been associated with adverse skeletal effects,” the authors write as background information in the article.
Patients with skin conditions may be prescribed very high doses of vitamin A analogues which are compounds identical to vitamin A. These include isoretinoin and acitretin. It is known that these medications may probably be linked with changes in the bone like impaired markers of bone reconstruction and reduced bone mineral density.
Two nationwide registers were used to recognize 124,655 patients with fractures during the year 2000. Reportedly, for each of these patients, three persons who were similar in age and sex yet had not sustained a fracture were chosen. To ascertain the use of systemic namely one that affects the complete body or topical which is one that is applied to the skin vitamin A analogues, the experts took advantage of a register of medications that were purchased at pharmacies. This was done by Peter Vestergaard, M.D., Ph.D., Dr.Med.Sc., and colleagues at Aarhus University Hospital, Aarhus, Denmark.
It was seen that neither topical nor systemic vitamin A analogues were related to the change in fracture risk at any skeletal site. Besides, no trends with surged medication dose or with longer treatment duration nor with either of the two types of analogues mainly isoretinoin or acitretin was observed. Moreover, even very large daily doses around 14 milligrams of vitamin A analogues was not linked with an increased risk of fractures.
“Neither acne nor psoriasis, indications for systemic treatment with vitamin A analogues, influenced the risk of fractures,” the authors write.
The authors conclude that vitamin A analogues may be safe considering fractures even at very high doses. Even though some findings may have revealed a lowering of bone mineral density with high doses of vitamin A as retinol in dietary intake or as supplements, the decrease was probably not of such magnitude that it changed the biochemical competence of the bone.
A report in the May issue of Archives of Dermatology reveals this finding.